Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 7:10 PM CDT for Bureau County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1997, 7:10 PM CDT (00:10 UTC)
- Expired
- May 18, 1997, 8:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Bureau County, IL
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2339 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
841 WUUS1 KMLI 190012 RRA SVRMLI ILC011-190100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR BUREAU COUNTY - IN NORTH CENTRAL ILLINOIS * UNTIL 800 PM CDT * THIS STORM WILL REACH NEAR MANLIUS AROUND 715 PM CDT WALNUT AROUND 715 PM CDT WYANET AROUND 725 PM CDT OHIO AROUND 725 PM CDT PRINCETON AROUND 735 PM CDT * AT 710 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 19 MILES NORTHWEST OF PRINCETON OR 8 MILES NORTHWEST OF MANLIUS MOVING EAST AT 35 MPH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Local storm report, May 18, 6:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 643 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0642 PM 1 SW IOWA CITY IA FUNNEL CLOUD 05/18/97 JOHNSON STIMACH
Local storm report, May 18, 6:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 650 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0650 PM DUBUQUE IA 1.75 INCH HAIL 05/18/97 DUBUQUE GOLFBALL SIZE HAIL 0650 PM EAST DUBUQUE IL 1.75 INCH HAIL 05/18/97 JO DAVIESS GOLFBALL SIZE HAIL CORONA
Local storm report, May 18, 6:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 650 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0650 PM DUBUQUE IA 1.75 INCH HAIL 05/18/97 DUBUQUE GOLFBALL SIZE HAIL 0650 PM EAST DUBUQUE IL 1.75 INCH HAIL 05/18/97 JO DAVIESS GOLFBALL SIZE HAIL CORONA
Local storm report, May 18, 6:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 650 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0650 PM DUBUQUE IA 1.75 INCH HAIL 05/18/97 DUBUQUE GOLFBALL SIZE HAIL 0650 PM EAST DUBUQUE IL 1.75 INCH HAIL 05/18/97 JO DAVIESS GOLFBALL SIZE HAIL CORONA6
Local storm report, May 18, 6:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 657 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0652 PM SOLON IA FUNNEL ALOFT 05/18/97 JOHNSON 0645 PM IOWA CITY IA 2.75 INCH HAIL 05/18/97 JOHNSON BASEBALL SIZE HAIL STIMACH
Local storm report, May 18, 7:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 657 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0652 PM SOLON IA FUNNEL ALOFT 05/18/97 JOHNSON 0645 PM IOWA CITY IA 2.75 INCH HAIL 05/18/97 JOHNSON BASEBALL SIZE HAIL STIMACH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:01 PM CDT | Tornado Warning | DVN | Rock Island | 49 min |
| May 18, 8:03 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 52 min |
| May 18, 8:13 PM CDT | Tornado Warning | DVN | Henry | 47 min |
| May 18, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 49 min |
| May 18, 8:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 47 min |
| May 18, 8:46 PM CDT | Tornado Warning | DVN | Bureau | 49 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 45 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 36 min |
| May 18, 9:07 PM CDT | Tornado Warning | DVN | Warren | 48 min |
| May 18, 9:14 PM CDT | Tornado Warning | DVN | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.